Toxic Myopathy due to Antidopaminergic Medication Without Neuroleptic Malignant Syndrome

imageSevere recurrent proximal muscle weakness without neuroleptic malignant syndrome secondary to antidopaminergic medication has rarely been reported. We report a 29-year-old man with history of obsessive compulsive disorder and Tourette syndrome who presented with 2 months of worsening dyspnea 3 weeks after starting ziprasidone 40 mg daily that required mechanical ventilation. A year before, after an increased risperidone dose from 0.5 to 1 mg daily, he had developed proximal muscle weakness that spontaneously improved 2 months after discontinuation of risperidone. On this admission, his creatine kinase (CK) was 3318 units/L, and ziprasidone was discontinued. He fully recovered 2 months after discontinuation of ziprasidone, and his CK was 62 units/L. Genetic testing for limb–girdle muscular dystrophy was negative. This case highlights the importance of evaluating CK level in patients taking antidopaminergic medication with any suggestion of muscle weakness to prevent potentially life-threatening complication.

Read More...

Related Articles

Responses

Your email address will not be published. Required fields are marked *